While no medication is without its potential risks or side effects, those risks should not be unreasonable. Unfortunately, recent data indicates that cephalosporin medications could lead to serious and painful injuries after only one dose. This discovery might not be that much of a surprise to Ohio patients who suffered drug injuries while undergoing treatment with this class of antibiotics.
Just how serious is the risk from cephalosporin antibiotics? Cefazolin, one variation of the antibiotic, can result in liver injury after just the first dose. Other medications from this class of drugs have reportedly been implicated in similar and even worse injuries.
To determine that cephalosporin drugs were indeed a serious cause of liver injury, researchers reviewed the records of over 1,200 patients who had been admitted to an area hospital with a diagnosis of drug-induced liver injury — DILI. They found that 41 cases were a direct cause of cephalosporin use. Cefazolin in particular caused DILI in all 19 patients who received it, with symptoms developing up to 23 days after the first and only intravenous dose.
Common symptoms of DILI include jaundice — a yellowing of the skin — a fever, nausea and rash. Drug injuries such as DILI can pose serious health risks to victims and typically require extra health care treatment that can lead to costly medical bills, permanent injury and emotional trauma. Compensation can be a necessary aspect of the recovery process for Ohio victims and can typically be achieved through a medical malpractice suit that has been successfully navigated to completion.
Source: healio.com, “Cephalosporins appear a common cause of drug-induced liver injury“, Melinda Stevens, July 14, 2015